What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 20, 3:15 PM EST, 46 minutes earlier.
Area forecast discussion, Jun 20, 3:15 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
415 PM EDT Wed Jun 20 2018
.SYNOPSIS...
An upper level disturbance will move east across the central
Appalachians and middle Atlantic states through tonight. A surface
trough will otherwise linger over NC ahead of a back-door cold front
that will drift southward and stall near the VA and NC border late
Thursday through Friday.
.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Wednesday...
...Heat Advisory remains in through 8 PM for the Sandhills, the
southern Coastal Plain and the eastern Piedmont...
An upr level perturbation centered over swrn WV will move ewd across
the cntl Appalachians through this evening and across the middle
Atlantic states tonight, with preceding forcing for ascent and
enhanced mid-high level flow now edging ewd into cntl NC. Shortwave
ridging will follow for overnight.
At the surface, a synoptic frontal zone was analyzed at 19Z from the
DelMarVa nwd to a 1009 mb low over swrn PA, wwd across the OH Valley
to a stronger, 1005 low over s-cntl IA. A portion of this front was
modulated swd by overnight convection and merged with a lee
trough/low over cntl-sern NC. Temperatures ne of that boundary,
within a related mesohigh, have all day been running several, to as
much as 10 degrees cooler than 24 hours ago from n-cntl NC across
VA. That boundary (the swrn fringe of the mesohigh) has also focused
shower and storm development today.
Those mostly scattered storms will propagate generally ewd with 15-
30 kts strongest north of mean wly steering flow, enhanced by the
mid-high level acceleration provided by the aforementioned upr level
wave. Strong to locally damaging wind gusts will pose the primary
severe weather hazard, particularly for those storms that merge into
clusters/share common cold pools, through around 00Z. Convective
intensity and coverage will likely diminish and/or focus over the
far nern RAH counties thereafter, given both nocturnal stabilization
and the passing of the upr wave. Patchy late night fog or stratus
will be possible in areas that receive the heaviest rain, with low
temperatures mainly between 70 and 75 degrees.
&&
.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 410 PM Wednesday...
A mid-upr level low over the nrn/cntl Plains will amplify across the
mid MS Valley by 12Z Fri. Preceding, and influenced by that low, a
portion of a mid level low over srn TX will eject/shear shear newd
across the TN Valley Thu, and srn and cntl Appalachians/Carolinas
Thu night. A preceding shortwave ridge aloft will build/extend
across the Carolinas for much of the day Thu.
The models suggest the pre-frontal trough will redevelop over nrn-
cntl NC on Thu, while the synoptic frontal zone settles slowly swd,
and reaches the vicinity of the NC/VA border Thu night.
The presence and influence of the aforementioned ridge aloft will
likely limit convective coverage in the warm sector, with scattered
development focused over nrn NC and srn VA, then continuing in those
areas through at least early Thu night. It will also be hot once
again in the warm sector, with temperatures mostly in the lwr to mid
90s, with a few upr 90s possible over the Sandhills and srn Coastal
Plain. When combined with dewpoints in the upr 60s to lwr 70s, heat
index values are expected to range between 100 and 105 degrees from
AFP to RDU to RWI, and points ewd. While these values are short of
the 105 degree criteria for two or more hours for a Heat Advisory,
local policy allows (re-issuance) of an Advisory for three or more
consecutive days of 102-105 degree heat index values. This criteria
will likely be met in the current Advisory area, so another Heat
Advisory may be issued for those RAH counties for Thu. Lows, again
mostly in the lwr 70s, with some post-frontal stratus over the nrn
Coastal Plain.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...
A frontal boundary will be lifting north out of the area early
Friday as a closed low over the Ohio Valley edges slowly east before
lifting northeast into the Great Lakes Friday night. Showers and
storms should be ongoing at the onset of the extended period, with
likely chances on Friday on Friday, especially across the north
nearer the frontal zone. Highs will vary from the mid 80s across the
northern tier counties to the lower 90s in the south.
Storm chances will decrease on Saturday and Sunday with weak forcing
in a warm advection regime as a westerly-flow induced lee trof sets
up over the area through the weekend. Highs will be in the low to
mid 90s with climatological 30-ish PoPs tied to the diurnal cycle.
A front will be approaching on Monday, increasing the chance of
convection Monday afternoon into Monday night as highs again reach
low and mid 90s. Cooler and drier high pressure will build in behind
this front, and the coolness looks to linger into Wednesday to keep
highs nearer normal, mostly upper 80s with small chances of diurnal
convection.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 300 PM Wednesday...
Mainly VFR. Scattered thunderstorms, some in clusters with strong
wind gusts, will move generally ewd across cntl NC through 22-00Z.
Patchy stratus and fog will be possible late tonight-early Thu,
mainly at FAY, where low level moisture and convergence are likely
to be maximized.
Scattered showers and storms are expected to develop once again
along a pre-frontal surface trough and then back-door cold front,
both focused near the VA border, Thu aft, then continue into the
early nighttime hours Thu night. The greatest concentration of
convection is consequently likely to occur from near and north of
the Piedmont sites, ewd to RWI. IFR-MVFR conditions will develop on
the cool side of that front, over nrn and nern NC and VA; and some
of these conditions may edge as far swd as RWI Fri morning.
Outlook: Mainly VFR.
&&
.CLIMATE...
Max temperature and high-minimum temperature records...
GSO:
REC HI
DAY MAX YR MIN YR
06/20 100 1924 75 2009
06/21 100 1933 75 1924
06/22 100 1914 75 1981
-------------------------------------
RDU:
REC HI
DAY MAX YR MIN YR
06/20 102 1887 77 1924
06/21 101 1933 75 1933
06/22 100 1981 78 1933
-------------------------------------
FAY:
REC HI
DAY MAX YR MIN YR
06/20 102 1970 77 2009
06/21 105 1933 84 1928
06/22 101 1990 84 1928
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 8 PM EDT Wednesday for NCZ041>043-
075>078-085-086-088-089.
&&
SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...mlm
AVIATION...MWS
CLIMATE...KCPHazardous weather outlook, Jun 20, 3:57 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
457 PM EDT Wed Jun 20 2018
NCZ041>043-075>078-085-086-088-089-212100-
Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
457 PM EDT Wed Jun 20 2018
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Additionally, scattered thunderstorms through this evening will be
capable of producing locally damaging wind gusts, particularly those
storms that merge into clusters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat index values are likely to range between 100 and 105 degrees
again on Thursday. Another Heat Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ084-212100-
Richmond-
457 PM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Scattered thunderstorms through this evening will be capable of
producing locally damaging wind gusts, particularly those storms
that merge into clusters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ021>025-038>040-073-074-083-212100-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Stanly-Montgomery-Anson-
457 PM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
NCZ007>011-026>028-212100-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
457 PM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Scattered thunderstorms through this evening will be capable of
producing locally damaging wind gusts, particularly those storms
that merge into clusters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Severe thunderstorms capable of producing damaging winds, large hail,
and even a tornado, will be possible Friday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 2:26 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 PM EDT WED JUN 20 2018
NCZ077-085-086-088-089-202015-
Scotland NC-Sampson NC-Hoke NC-Harnett NC-Cumberland NC-
326 PM EDT WED JUN 20 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT EASTERN
SCOTLAND...WEST CENTRAL SAMPSON...SOUTHEASTERN HARNETT...CUMBERLAND
AND HOKE COUNTIES UNTIL 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms from Raeford to near Fayetteville, moving
northeast at 30 mph.
Wind gusts up to 40 mph and brief heavy downpours may be with
these storms.
Locations impacted include...
Fayetteville, Laurinburg, Raeford, Fort Bragg, Maxton, Godwin, Pope
AFB, Antioch, Hope Mills and Spring Lake.
LAT...LON 3497 7952 3518 7913 3517 7913 3517 7910
3519 7910 3539 7872 3496 7852 3484 7891
3490 7894 3495 7904 3483 7919 3484 7935
3482 7936 3477 7933 3469 7940 3470 7941
TIME...MOT...LOC 1924Z 240DEG 49KT 3513 7885
13Special weather statement, Jun 20, 2:30 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
330 PM EDT WED JUN 20 2018
NCZ008-023>025-039>041-075-076-202015-
Lee NC-Chatham NC-Durham NC-Alamance NC-Randolph NC-Wake NC-Moore NC-
Granville NC-Orange NC-
330 PM EDT WED JUN 20 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTH
CENTRAL MOORE...SOUTHEASTERN ALAMANCE...SOUTHERN ORANGE...
SOUTHWESTERN GRANVILLE...SOUTHEASTERN RANDOLPH...NORTHWESTERN LEE...
WESTERN WAKE...CHATHAM AND DURHAM COUNTIES UNTIL 415 PM EDT...
At 328 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms stretching from near Siler City to Jordan Lake,
moving northeast at 30 mph.
Wind gusts up to 40 mph may be expected along with brief heavy
downpours from these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Pittsboro, Siler City, Garner,
Carrboro, Butner and Goldston.
LAT...LON 3543 7961 3574 7975 3616 7875 3571 7852
TIME...MOT...LOC 1928Z 245DEG 30KT 3583 7907
13
Special weather statement, Jun 20, 2:38 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
338 PM EDT WED JUN 20 2018
NCZ007>009-024-025-202015-
Vance NC-Durham NC-Person NC-Granville NC-Orange NC-
338 PM EDT WED JUN 20 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PERSON...
VANCE...NORTHEASTERN ORANGE...GRANVILLE AND NORTH CENTRAL DURHAM
COUNTIES UNTIL 415 PM EDT...
At 337 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms just west of Roxboro, moving east at 30 mph.
Wind gusts up to 40 mph, frequent lightning, and heavy downpours may
be expected with these storms.
Locations impacted include...
Henderson, Oxford, Roxboro, Rougemont, Concord, Stovall, Middleburg,
Mayo Reservoir, Steele Creek Marina & Campground and Kerr Lake.
LAT...LON 3631 7828 3617 7914 3624 7918 3624 7915
3654 7914 3654 7833
TIME...MOT...LOC 1937Z 245DEG 30KT 3646 7885
13Special weather statement, Jun 20, 3:04 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
404 PM EDT WED JUN 20 2018
NCZ086-088-089-202100-
Sampson NC-Hoke NC-Cumberland NC-
404 PM EDT WED JUN 20 2018
...Strong Thunderstorms Will Move East across Cumberland
into Western Sampson County through 430 PM...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm
north of Fayetteville, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Roseboro, Stedman, Wade and Salemburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3486 7893 3487 7892 3490 7894 3495 7903
3487 7915 3510 7920 3521 7898 3522 7891
3513 7845 3484 7842 3484 7849 3485 7850
3485 7883 3483 7890
TIME...MOT...LOC 2002Z 277DEG 13KT 3513 7888
BLAESSpecial weather statement, Jun 20, 3:25 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
425 PM EDT WED JUN 20 2018
NCZ040>042-076-077-202130-
Lee NC-Johnston NC-Chatham NC-Harnett NC-Wake NC-
425 PM EDT WED JUN 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARNETT...LEE...
SOUTHWESTERN WAKE...SOUTHWESTERN JOHNSTON AND SOUTHEASTERN CHATHAM
COUNTIES UNTIL 530 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sanford, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Cary, Sanford, Lillington, Garner, Fuquay-Varina, Angier, Benson,
Apex, Holly Springs and Coats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3546 7933 3573 7913 3571 7849 3532 7855
TIME...MOT...LOC 2025Z 277DEG 21KT 3553 7906
77
Special weather statement, Jun 20, 3:31 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
431 PM EDT WED JUN 20 2018
NCZ008-009-026-202130-
Franklin NC-Vance NC-Granville NC-
431 PM EDT WED JUN 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VANCE...CENTRAL
GRANVILLE AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 530 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Oxford, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Henderson, Oxford, Franklinton, Kittrell, Stem, Dabney, Ingleside,
Gillburg, Berea and South Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 3638 7829 3630 7828 3627 7831 3626 7826
3618 7827 3605 7837 3621 7880 3632 7880
3639 7877
TIME...MOT...LOC 2031Z 286DEG 19KT 3629 7872
77